1. karen1979

    karen1979 Registered User

    Oct 2, 2006
    3
    Cheshire
    Hi

    Can anyone help?

    My Nanna (aged 82) has been suffering with Dementia for a number of years. She lived at home until last October when she was moved into a care home as she was becoming increasingly confused etc.

    She has 'good' and 'bad' days but more recently has been becoming agressive. I must admit that she is never agressive towards me, I have seen her become angry with others but never actully lash out although I am assured by the carers that she does.

    Tonight I went to visit her - not been for a week or so as I have been ill - and there was a distinct change in her. She was twitching and shaking. I first noticed in her face - predominantly around her mouth - but as I sat with her noticed that her whole upper body was shaking and twitching. She was aware of the shakes/twitches and was concerned about this. She also told me that she felt dizzy and was scared to stand up in case she fell and was also scared of going to sleep in case she didn't wake up.

    I mentioned to the duty nurse that she was shaking and he was very dismissive and informed me that she had been put on Haloperidol for her agression and the shakes/twitching could be a side effect of this. I asked him for more information and what the plan was - ie take her off it? and he (as usual) was loathed to enter into dialogue with me about it (head down, mumbled etc). I was obviously concerned and upset by what I had seen and wanted to understand why my Nanna was acting the way she was and why she had been put on a sedative to control her behaviour - as i say i never have a problem with her being agressive towards me and feel that a lot of her behaviour is down to lack of stimulation and one-to-one care - which is what she is paying for!!!!

    I've had a look at side effects on the internet but not a lot of help really.

    Can anyone set my mind at rest?

    Thanks in advance :D

    Karen
     
  2. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,438
    Hi Karen, welcome to TP!

    I don't anything about Haloperidol, but it sure sounds like a side-effect to me. I would suggest you go straight to the engine driver i.e. the GP who prescribed this, rather than the duty nurse. Aggression is unfortunately sometimes part and parcel of dementia, and just because you haven't seen it, doesn't mean it doesn't exist, so it may well be necessary for her to be medicated in some way. I would question, though, why this particular med and if there are any alternatives.

    Jennifer
     
  3. karen1979

    karen1979 Registered User

    Oct 2, 2006
    3
    Cheshire
    Thanks

    Thanks for the speedy reply!!

    I am unsure who as prescribed it. Am I right in thinking the nursing staff are not allowed to prescribe new drugs? ie it would definitely be the GP who prescribed

    Karen
     
  4. DickG

    DickG Registered User

    Feb 26, 2006
    558
    Stow-on-the-Wold
    Hi Karen

    Mary has developed the shakes (tremors!) in the past four months and I cannot nail it down to medication or anything else. Having dicussed it with various members of the Mental Health Team it would appear that tremors are not unusual with AD. Bearing in mind that we don't know what part of the brain is being attacked almost any symptoms may be "normal" and the professionals can be as unsure as the rest of us. It can be fruitless sometimes to try to look for reasons or causes but that doesn't stop us searching.

    Sorry I am not much help but you are in my thoughts.

    Dick
     
  5. Norman

    Norman Registered User

    Oct 9, 2003
    4,348
    Birmingham Hades
    Hi Karen 1979

    Haloperidol can have some side effects,one which you describe.
    Nursing staff do not prescribe,most likely was the GP.
    Norman
     
  6. karen1979

    karen1979 Registered User

    Oct 2, 2006
    3
    Cheshire
    Thanks Norman. My mum is going to visit tomorrow and will ask more questions. I'm going on Wednesday so hopefully we can get more info.

    Karen :)
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.